Type 2 Diabetes Questions
I’m afraid there is no simple answer to this one. But there is a clear way ahead. Let me explain.
If you get blurry vision as soon as you start the metformin, there are some experts who say that this is could be a good sign. How come? Well, diabetes affects vision and you could have been losing your eyesight gradually, as your sugar levels went up over months and years. You are not even aware of this change in vision, because the loss is so gradual.
As soon as you start the metformin, your sugar suddenly comes under control and your eyes suddenly cannot adjust to the new, lower blood sugar, causing the blurry vision. The answer therefore could be to lower your starting metformin dose and then slowly, increase it over a few weeks/months, giving your body and your eyes a chance to adjust. The blurry vision could disappear with this.
However, if you have started to experience blurry vision after using metformin for a few years, the answer could be very different.
This form of vision loss happens due to loss of Vitamin B12 from the body, because Metformin interferes with our ability to absorb this vitamin from food. Vitamin B12 forms the protective sheath or insulation of all nerves in the body, including the one that is critical for vision, the optic nerve. When the optic nerve is damaged due to prolonged metformin use, the right solution is to immediately supplement with Vitamin B12.
You should also know that with long term use, metformin also interferes with our ability to use two other vital nutrients, Vitamin B9 and Co Enzyme Q10 in the human body. This can cause a range of side effects – from hair loss and insomnia and heart palpitations to unexplained muscle pains.
The real answer – to both immediate blurry vision and later-day blurry vision – could lie in making critical lifestyle changes, such as diet and exercise – and in using natural herbs and dietary supplements to deal with the diabetes, rather than relying only on prescription medicines like metformin.